Alert archive / Florida / Tornado Warnings in 2004
Tornado Warning 59, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Sep 6, 2004, 6:51 PM EDT for Putnam County, Florida. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 6, 2004, 6:51 PM EDT (22:51 UTC)
- Expired
- Sep 6, 2004, 7:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Jacksonville, FL
- Area
- Counties, with a storm outline in the text
County Putnam County, FL
The radar
The Jacksonville radar (KJAX), 93 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 6:55 PM EDT | FUNNEL CLOUD | Palatka, FL | DEPUTY REPORTED FUNNEL CLOUD EAST OF STATE ROAD 19. |
| Sep 6, 6:56 PM EDT | FUNNEL CLOUD | Palatka, FL | FIRE DEPARTMENT REPORTED FUNNEL CLOUD IN WESTERN SECTION OF TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 6, 1:20 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 10.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 830 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
491 WFUS52 KJAX 062251 TORJAX FLC107-062330- /X.NEW.KJAX.TO.W.0039.040906T2251Z-040906T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 651 PM EDT MON SEP 6 2004 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A * TORNADO WARNING FOR... CENTRAL PUTNAM COUNTY IN NORTHEAST FLORIDA THIS INCLUDES THE CITIES OF...PALATKA...INTERLACHEN * UNTIL 730 PM EDT * AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO NEAR PALATKA...MOVING NORTH AT 45 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ORANGE MILLS AND BOSTWICK. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 800-499-1594 TO REPORT SEVERE WEATHER. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY EVENING FOR SOUTHEAST GEORGIA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY EVENING FOR NORTHEASTERN FLORIDA. LAT...LON 2956 8179 2954 8159 2977 8156 2979 8182 $$ WELSH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Sep 6, 2:40 PM EDT, 4 hours 11 minutes earlier.
Area forecast discussion, Sep 6, 2:40 PM EDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
240 PM EDT MON SEP 6 2004
.CURRENTLY...TS FRANCES NEAR ST MARKS FL AT 2 PM WITH MOVEMENT
TOWARD THE NNW AROUND 8 MPH. RAINBANDS WILL CONTINUE THROUGH THIS
EVENING AND PROBABLY SEE A TAPERING OFF TOWARD EARLY MORNING. AS FAR
AS HEAVY RAINFALL...GREATEST CONCERN IS OVER THE NEXT 12 HRS AND THE
OUTER RAINBAND ON ERN SIDE OF CWA. THUS CURRENT FLOOD WATCH LOOKS
FINE AS PAST SEVERAL HOURS HAS SHOWN 1-2 INCH AMOUNTS ERN CWA WITH
ISOLD 3 INCH IN BACON...BRANTLEY...NASSAU AND DUVAL COUNTIES.
MOD-STG LOW LEVEL WINDS...LOW LEVEL HELICITY VALUES NEAR 400+ AND
CAPES NEAR 500-1500 J/KG CERTAINLY SUPPORT FAVORABLE ENVIRONMENT FOR
A FEW BRIEF TORNADOES. TORNADO WATCH IN EFFECT NOW FOR ENTIRE CWA
UNTIL 8 PM. APPEARS GREATEST CONCERN OVER THE NEXT SEVERAL HOURS
WILL BE OVER THE NE ZONES WHERE RADAR TRENDS AND LAPS ANALYSES.
EXPECT GRADIENT WINDS TO ONLY SLOWLY DIMINISH TONIGHT SO WILL KEEP A
WIND ADVISORY FOR ALL ZONES TONIGHT. FOR TUE...AS FRANCES ADVANCES
NNW INTO EXTREME ERN AL/WRN GA MODERATE SLY FLOW EXPECTED WITH
DAYTIME HEATING AND CONVERGENCE LEADING TO SCT TO CATEGORICAL POPS
WITH HIGHEST IN SE GA. MODELS MAY BE TOO SLOW MOVING FRANCES
ALTHOUGH WHEN TCS RECURVE THEY TYPICALLY SLOW DOWN. WILL GENERALLY
LEAN TOWARD BLEND OF POP GUIDANCE (IE GFS). WED AND THU...HIGH
THETA-E AT 850MB AND GOOD LOW LEVEL CONVERGENCE SHOULD GENERALLY
SUPPORT GOOD SHOWER AND TSTM COVERAGE SO HAVE BUMPED UP POPS
SLIGHTLY. CONSENSUS MODEL TEMPS LOOK BEST ATTM.
.EXTDD...FRI-MON. GFS CONTS TO INDICATE 5H TROUGH FROM THE ERN GREAT
LAKES AREA SSW TOWARD THE SE CONUS. THIS TROUGH APPEARS TO FILL OVER
THE WEEKEND AS A RIDGE BUILDS OVER THE CENTRAL PLAINS. RIBBON OF
DEEP LAYER MOISTURE WILL SIT OVER PORTIONS OF THE ERN U.S. INTO SRN
FL. BIG QUESTION WILL BE WHAT HAPPENS TO IVAN AS IT MOVES INTO THE
NW CARIBBEAN. FOR NOW APPEARS THAT THE WE WILL REMAIN IN A NE TO E
FLOW WITH BEST RAIN CHANCES IN THE SRN HALF OF CWA AND NEAR THE
COASTAL AREAS. WITH NE-E WINDS MAX TEMPS COOLER NEAR THE COAST.
OTHERWISE...TEMPS AND POPS APPEAR NEAR NORMAL DURING THE PERIOD.
&&
.MARINE...WILL CONTINUE GALE WARNING AS OBSERVATIONS CONTINUE TO
SHOW FREQUENT GUSTS TO GALE FORCE...SEAS HAVE COME DOWN TO 10 TO 13
FEET AT BOUYS. CONDITIONS WILL SLOWLY IMPROVE THROUGH MIDWEEK WITH
WINDS VEERING TO THE SOUTHWEST AND DECREASING. HIGH SURF ADVISORY
TO CONTINUE THROUGH TONIGHT.
.PRELIMINARY POINT TEMPS/POPS...
AMG 73 86 74 87 / 99 90 60 50
SSI 78 85 76 87 / 70 70 40 50
JAX 75 86 75 89 / 70 60 40 50
SGJ 78 87 76 87 / 60 60 40 40
GNV 74 86 74 88 / 70 70 40 50
OCF 74 85 74 88 / 60 60 40 50
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...WIND ADVISORY NE FL.
FLOOD WATCH NE FL.
GALE WARNING FERNANDINA BEACH TO FLAGLER BEACH.
HIGH SURF ADVISORY FERNANDINA BEACH TO FLAGLER BEACH.
GA...WIND ADVISORY SE GA.
FLOOD WATCH SE GA.
GALE WARNING ALTAMAHA SOUND TO FERNANDINA BEACH.
HIGH SURF ADVISORY ALTAMAHA SOUND TO FERNANDINA BEACH.
&&
ARS/MZHazardous weather outlook, Sep 6, 6:30 PM EDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 630 PM EDT MON SEP 6 2004 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-070000- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-CHARLTON-CLAY- CLINCH-COASTAL CAMDEN-COASTAL GLYNN-COFFEE-COLUMBIA-DUVAL-ECHOLS- FLAGLER-GILCHRIST-HAMILTON-INLAND CAMDEN-INLAND GLYNN-JEFF DAVIS- MARION-NASSAU-PIERCE-PUTNAM-ST. JOHNS-SUWANNEE-UNION-WARE-WAYNE- 630 PM EDT MON SEP 6 2004 .DAY ONE...REMAINDER OF TODAY AND TONIGHT... ...WIND ADVISORY IN EFFECT FOR ALL OF NORTHEAST FLORIDA AND SOUTHEAST GEORGIA... ...HIGH SURF ADVISORY... ...TORNADO WATCH CONTINUES UNTIL 8 PM... ...FLOOD WATCH CONTINUES UNTIL 600 AM EDT TUESDAY... THE CENTER OF TROPICAL STORM FRANCES HAS REACHED SOUTHWEST GEORGIA...WITH A NORTHERLY TRACK FORECAST THE NEXT SEVERAL DAYS. THE MAIN IMPACTS FROM FRANCES WILL CONTINUE THROUGH TONIGHT AS OUTER RAINBANDS IMPACT THE LOCAL REGION. REFER TO THE TROPICAL STORM LOCAL STATEMENT ISSUED THE NATIONAL WEATHER SERVICE IN JACKSONVILLE FOR FURTHER UPDATES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH AT LEAST EARLY TUESDAY IN RESPONSE TO DEPARTING FRANCES. RESIDENTS SHOULD CONTINUE TO MONITOR RIVER LEVELS THROUGH THE WEEK. RAINFALL WILL BECOME MORE SCATTERED BY MID-WEEK. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS REQUESTED. PLEASE RELAY ANY REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE AND LOCAL COUNTY EMERGENCY MANAGEMENT. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. ECZ
In the hours before
Local storm report, Sep 6, 5:19 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
519 PM EDT MON SEP 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM TROPICAL STORM ARLINGTON 30.34N 81.60W
09/05/2004 DUVAL FL PUBLIC
SEVERAL LARGE TREES DOWN ALONG METZ STREET. LARGE TREE
DOWN ON HOUSE AT CORNER OF NEWS STREET AND EATON STREET.
NUMEROUS LARGE TREES DOWN ALONG PARENTAL HOME
ROAD...BETWEEN BOWDEN ROAD AND BEACH BOULEVARD.
&&
ECZThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 11:56 PM EDT | Tornado Warning | JAX | Saint Johns | 34 min |
| Sep 6, 12:17 AM EDT | Tornado Warning | JAX | Clay | 43 min |
| Sep 6, 2:04 AM EDT | Tornado Warning | JAX | Saint Johns | 26 min |
| Sep 6, 12:51 PM EDT | Special Marine Warning | JAX | 54 min | |
| Sep 6, 1:36 PM EDT | Special Marine Warning | JAX | 114 min | |
| Sep 6, 3:22 PM EDT | Special Marine Warning | JAX | 113 min | |
| Sep 6, 5:10 PM EDT | Special Marine Warning | JAX | 95 min | |
| Sep 6, 6:39 PM EDT | Tornado Warning | JAX | Clay, Saint Johns | 51 min |
| Sep 6, 7:13 PM EDT | Tornado Warning | JAX | Clay, Saint Johns | 47 min |
| Sep 6, 7:33 PM EDT | Tornado Warning | JAX | Clay | 27 min |
| Sep 6, 7:40 PM EDT | Tornado Warning | JAX | Duval, Saint Johns | 50 min |
Nearby
Tornado Warnings in Florida, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.